Missouri, 2019

Flooding and Hail in Missouri, March 9, 2019

March 9, 2019 · NWS SGF · 5 events in 5 counties and zones

An intense low pressure system brought strong storms and very gusty winds to the region during the morning and afternoon hours as it tracked quickly northeastward from central Oklahoma to northern Michigan. Rainfall accumulations averaged between one|and two inches caused localized flooding with the highest rainfall totals occurring along and east of Highway 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An intense low pressure system brought strong storms and very gusty winds to the region during the morning and afternoon hours as it tracked quickly northeastward from central Oklahoma to northern Michigan. Rainfall accumulations averaged between one|and two inches caused localized flooding with the highest rainfall totals occurring along and east of Highway 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 11:14 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 8, 11:14 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1114 PM CST Fri Mar 8 2019

.SHORT TERM...(This evening through Saturday)
Issued at 207 PM CST Fri Mar 8 2019

Easterly winds are expected to continue into this evening as the
Ozarks will remain north of a warm front now across central
Arkansas and the surface low, now over the plains, which will
bring potential for severe weather overnight. The negative tilt
of the upper level system and a partially coupled jet aloft will
produce a dynamic system.

Showers and storms will begin to spread into the Ozarks and
southeastern Kansas after midnight tonight. Initially, instability
will be lacking, though lift and shear will be ample for strong
storms. As we approach sunrise and the surface low moves into
central Kansas, instability will see an increase and allow for
the development of strong to severe storms across the area.

Between 09 and 12z, NAM instability increases to 1200-2000 j/kg
MUCAPE with 0-1km computed CAPE between 250-750 j/kg. The warm
front will begin to lift into southern Missouri as the surface low
begins to track from central Kansas to northeastern Missouri.
Current thoughts are that the majority of the storms will remain
elevated with the primary concern remaining large hail.

Depending on how far north the warm front makes it and the
ultimate track of the low, some locations across far southern
Missouri and along the Arkansas state line may see some damaging
wind potential where storms become briefly surface based.

Storms that can become severe will be capable of producing severe
hail and isolated damaging wind gusts.

The cold front and associated storms will have pushed through
much of the region by early afternoon. Behind the front, a tight
pressure gradient will lead to gusty surface winds with gusts from
35-45 mph. As a result...will go ahead and issue a Wind Advisory
for Saturday afternoon into Saturday night.

.LONG TERM...(Saturday Night through Friday)
Issued at 207 PM CST Fri Mar 8 2019

Surface winds will remain gusty Saturday night and slowly begin
to taper off after midnight and into early Sunday morning. Drier
and cooler, though more seasonable, air will filter into the
region for Sunday into Monday.

Another storm system will impact the region Tuesday morning into
Wednesday. Instability looks rather lacking with this system,
though that may change over the next few model runs. However,
models do bring a rather high moisture content over the area with
the potential for 1.5" to 2" of rain over much of the Ozarks
region. May need to watch this period for potential flooding
concerns.

For the end of next week into next weekend, high pressure and
seasonable temperatures look to be in store for the area. After
seeing systems every 2-3 day over the past few weeks, a 3 or 4
day break will be welcome.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1112 PM CST Fri Mar 8 2019

A low level stratus deck and fog have develop across the area this
evening. IFR to LIFR conditions can be expected to continue
through the overnight hours as low level moisture continues to
get pulled into the region ahead of an approaching storm system.
Gusty winds will develop overnight as the system approaches.

A front will move from west to east across the area late tonight
through the morning hours Saturday. Showers and storms will
develop along the front as it spreads across the area. A few
strong to severe storms will be possible. The showers and storms
will end from west to east across the area by the early afternoon
hours Saturday.

Drier air will spread into the area behind the front resulting in
VFR conditions developing Saturday afternoon and evening. Winds
will switch to the west behind the front and will pick up and be
quite gusty Saturday afternoon. Winds will relax some Saturday
evening, but stay on the breezy side through the evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 6 AM CST Saturday for MOZ095>097-
     103>106.

     Wind Advisory from noon to 7 PM CST Saturday for MOZ055>058-
     066>071-077>081-088>091-093>095-101>103.

KS...Wind Advisory from noon to 7 PM CST Saturday for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
Hazardous weather outlook, Mar 9, 3:03 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
303 AM CST Sat Mar 9 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
303 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated non thunderstorm wind risk.
  Significant fog risk.
  Significant fire weather risk.

DISCUSSION...

Showers and thunderstorms are starting to spread into the region
early this morning and will continue to spread across the area
through the morning hours. The storms will then end from west to
east by early this afternoon. The main risk with these storms will
be large hail, with hail up to the size of ping pong balls
possible in the strongest storms. Isolated damaging wind gusts
will also be possible with a few of the stronger storms.

Dense fog is occuring across portions of far southern Missouri
early this morning and will start to dissipate as the storms
move into the area early this morning.

Strong winds will develop this afternoon into early this evening,
as winds gust between 40 and 50mph at times.

A dry air mass will spread into the area this afternoon behind
the front while temperatures remain warm. The gusty winds combined
with the dry conditions will result in an increased grassland
fire danger this afternoon despite rain this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds will develop again Tuesday into Wednesday, with gusts
around 30mph will be possible at times.

A few storms may be possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Jasper

When
March 9, 3:42 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.510

Quarter size hail was reported by the public.

Lightning, Texas

When
March 9, 6:10 AM CST
Where
Texas County, 2.14 mi SSE of Sherrill
Property damage
$10,000
Reported by
Public
Coordinates
37.550, -91.870

A residential property was struck by lightning which caused an electrical fire. Minor damage occurred to the home as a result.

Flood, Pulaski

When
March 9, 12:11 PM CST to 4:00 PM CST
Where
Pulaski County, 2.58 mi ESE of Helm to 2.36 mi SE of Helm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.960, -92.110

The low-water crossing at Highway O where it crosses Jones Creek was flooded and impassable for a several hours.

Flood, Douglas

When
March 9, 1:05 PM CST to 4:00 PM CST
Where
Douglas County, 0.55 mi E of Ann to 1 mi ENE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.030, -92.190

State Highway EE was flooded and impassable where it crosses the Little and Parker branches of the North Fork River.

Flood, Benton

When
March 9, 5:38 PM CST to 11:00 PM CST
Where
Benton County, 2.76 mi N of Zora to 2.4 mi N of Zora
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.320, -93.100

The Big Buffalo Creek was 1.5 feet above low water crossing in eastern Benton County where it crossed Highway WW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812519, 812520, 812521, 812522, 812523.